EP is a fifty-year-old woman who reports experiencing two to three hot flashes per day, occasionally associated with insomnia. She also states she is awakened from sleep about two to three times per week, needing to change her bedclothes and linens due to sweating. Her symptoms began about three months ago, and over that time, her symptoms have worsened to the point where they have become very bothersome. She is concerned about starting any hormonal treatment because she has read news stories that the medication is not safe. She has been successfully treated for depression and is currently doing well on paroxetine. Her current medications include omeprazole 20 mg daily, paroxetine 20 mg, Synthroid 0.075 mg daily, and hydrochlorothiazide 25 mg daily. Her physical exam is normal; her blood pressure is 128/86, her pulse is 78, and her body mass index (BMI) is 30.5. Answer the following questions: For medications, include dosages and schedules. Include highlights of patient teaching and/or lifestyle alterations. Support your decisions with at least one reference to a published clinical guideline and one peer-reviewed publication.

EP is a middle-aged woman who presents with bothersome hot flashes and associated insomnia. The symptoms started three months ago and have progressively worsened. She is hesitant to start hormonal treatment due to safety concerns and is currently taking paroxetine for depression. Her current medications also include omeprazole, Synthroid, and hydrochlorothiazide. In order to provide appropriate management, several questions need to be addressed: What is the recommended treatment for hot flashes in women? Are there any contraindications or risks associated with hormonal therapy? How might EP’s current medications impact her symptoms and treatment options?

The first-line treatment for hot flashes in menopausal women is hormone therapy (HT). The North American Menopause Society’s (NAMS) 2017 guidelines recommend HT as the most effective treatment for vasomotor symptoms, including hot flashes (1). HT involves the administration of estrogen alone or in combination with progestin in women who have a uterus. It can be given orally, transdermally, or vaginally, and the dosage and schedule can be tailored to the individual. EP’s concerns about the safety of HT are valid, as there have been reports linking HT to an increased risk of breast cancer and cardiovascular events. However, the risks associated with HT depend on multiple factors, including the type of therapy, the duration of use, and the individual’s medical history.

Given EP’s concerns about the safety of HT, it is important to discuss the risks and benefits of this treatment option with her. A thorough assessment of her medical history, including any contraindications to HT, should be conducted. The guidelines suggest that women with a history of breast cancer, known or suspected estrogen-dependent neoplasia, active liver disease, unexplained vaginal bleeding, or a history of thromboembolic events should not receive HT (1). In EP’s case, it is essential to assess her individual risk factors and discuss the potential risks and benefits of HT.

EP is currently taking paroxetine for depression. Selective serotonin reuptake inhibitors (SSRIs) like paroxetine have been shown to reduce hot flashes and are considered an effective non-hormonal treatment option (1). Paroxetine can be prescribed at a dose of 10-40 mg/day, and EP is currently taking 20 mg/day. It is important to note that combining HT with paroxetine can increase the risk of serotonin syndrome, a potentially life-threatening condition (2). Therefore, careful monitoring and dose adjustments may be necessary if both medications are used concurrently.

EP’s other medications, including omeprazole, Synthroid, and hydrochlorothiazide, are not known to directly impact hot flashes. However, it is important to consider potential drug interactions and their effects on treatment options. Omeprazole is a proton pump inhibitor used for the treatment of acid-related disorders. It is not expected to interact with HT or affect hot flashes. Similarly, Synthroid (levothyroxine) is used for thyroid hormone replacement and is unlikely to have a significant impact on hot flashes. Hydrochlorothiazide, a diuretic used for hypertension, may cause electrolyte imbalances and dehydration, which could potentially worsen hot flashes. Regular monitoring of electrolyte levels and hydration status is important in patients taking hydrochlorothiazide.

In conclusion, EP’s bothersome hot flashes and associated insomnia can be effectively managed with hormone therapy. However, given her concerns about the safety of HT and her current use of paroxetine, it is essential to carefully assess her individual risk factors and discuss the potential risks and benefits. Non-hormonal treatment options such as SSRIs should also be considered. EP’s current medications are not expected to have a direct impact on hot flashes, although potential drug interactions should be considered. Monitoring electrolyte levels and hydration status may be necessary for patients taking hydrochlorothiazide. It is crucial to involve EP in shared decision-making and provide her with evidence-based information to make an informed choice regarding her treatment.